Tags: High Cholesterol | niacin | risks | benefits | cholesterol

Should I Stop Taking Niacin?

By    |   Thursday, 28 Aug 2014 05:02 PM

Question: I am on a niacin supplement from my doctor for treatment of potential heart disease. I also take a baby aspirin along with it at the same time in the evening. I sometimes wake up in the night with a burning sensation all over my body, like my nerve endings are on fire. This lasts for 15 or 20 minutes and then goes away. What is happening?

Dr. Hibberd's answer:
 
You are describing the flushing sensations that are commonly associated with niacin therapy. While these most often occur soon after taking niacin, they may occur at any point with niacin use.
 
Since you are using niacin as a preventive treatment, you should get your doctor's permission to stop the niacin. In the meantime, set up an appointment to review other options to replace the niacin and review the need for further evaluation.
 
Current prevention guidelines now recommend against niacin because of potential side effects (including myopathy, drug-drug interactions, negative glucose tolerance). We generally emphasize dietary management, exercise, correction of underlying cardiovascular risk factors, statin use, and/or fish oil therapy as primary strategies to reduce cardiovascular disease risks.

© 2017 NewsmaxHealth. All rights reserved.

 
1Like our page
2Share
Dr-Hibberd
Niacin is no longer recommended as a first-line way to cut cholesterol.
niacin, risks, benefits, cholesterol
188
2014-02-28
Thursday, 28 Aug 2014 05:02 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved